Tinnitus is an early diagnostic sign of an inadvertent intravenous injection of bupivacaine epidural test dose. However, Bupivacaine can also relieve tinnitus. For example, a 57-year-old man undergoing facet and sacroiliac infiltration with lidocaine and bupivacaine experienced symptoms of systemic local anesthetic toxicity. He described significant perioral numbness. Shortly after this the patient noted that his long-standing and severe tinnitus was completely gone. Another study of a total of 50 young soldiers hospitalized for high frequency hearing loss and tinnitus following exposure to gun impulse noise was studied in order to ascertain the effects of two kinds of medical treatment. In a 17 subjects gangliosides were associated with subcutaneous infiltration of bupivacaine chlorhydrate (0.5%). An improvement in hearing threshold (= greater than 20 dB at 4-8 kHz) and a consistent relief of tinnitus was respectively found in 66% of the treated subjects.
Keywords: Bupivacaine, tinnitus, intratympanic instillation